Dense Fog, Ballard
- When
- February 17, 3:00 AM CST to 9:00 AM CST
- Where
- Ballard forecast zone
- Reported by
- ASOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
High pressure was centered over the Lower Ohio Valley. Clear skies and light winds set the stage for the development of dense fog.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
High pressure was centered over the Lower Ohio Valley. Clear skies and light winds set the stage for the development of dense fog. Along and north of a line from Paducah to Madisonville, the dense fog reduced visibility to one-quarter mile or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 17, 2:38 AM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
238 AM CST FRI FEB 17 2012
.SHORT TERM /TODAY THROUGH SUNDAY/...
WILL MAINTAIN THE DENSE FOG ADVISORY FOR SOUTHERN ILLINOIS WITH
VSBYS BLO 1/4 MILE IN SEVERAL AREAS. SPECIAL WEATHER STATEMENT
WILL CONTINUE FOR THE REST OF THE AREA...FOR PATCHY DENSE FOG.
OTHERWISE A DECENT DAY IS SHAPING UP WITH HIGH PRESSURE MOVING
ACROSS THE AREA. HIGHS AGAIN WILL BE A TAD BIT ABOVE NORMAL.
WE DID LOWER HIGHS A COUPLE OF DEGREES THOUGH AS GFS/NAM MOS AND
BIAS CORRECTED RAW OUTPUT WERE 2-3 DEGREES LOWER THAN WHAT WE HAD.
SOUTHERN STREAM LOW OVER BAJA CALIFORNIA REGION WILL MOVE EAST
ACROSS OLD MEXICO...THEN BECOME AN OPEN WAVE OVER THE SOUTHERN
PLAINS / TEXAS THIS WEEKEND. SOME PHASING WILL OCCUR WITH CENTRAL
U.S. TROFINESS. LOW PRESSURE AT THE SFC WILL TAKE SHAPE OVER
SOUTHERN TX AND HEAD NORTHEAST INTO THE GULF COAST STATES REGION
SATURDAY NIGHT.
DRY WEATHER IS FORECAST FRIDAY NIGHT AND FOR MOST OF SATURDAY.
DESPITE THE INCREASE IN MOISTURE AHEAD OF THIS SYSTEM...A DRY
FETCH AT H9/H8 FROM THE E/NE WILL LIKELY DELAY SIGNIFICANT PRECIP
FOR OUR SOUTHERN COUNTIES TIL SATURDAY NIGHT. CANNOT RULE OUT SOME
LIGHT RAIN OR SPRINKLES BY SATURDAY AFTERNOON JUST NORTH OF THE
TN/AR STATE LINES INTO OUR AREA. BUT SHOULD NOT AMOUNT TO MUCH IF
IT DOES.
FORECAST GETS MORE INTERESTING SATURDAY NIGHT. THE CWFA EVENTUALLY
WILL BE IN THE DEFORMATION REGION OF THE PHASING SOUTHERN STREAM
SYSTEM WITH THE CENTRAL PLAINS TROF. PRECIP TYPE INITIALLY SHOULD
BE RAIN SATURDAY EVENING. AFTER MIDNIGHT...THE RAIN SHOULD MIX WITH
THEN CHANGE TO SNOW OVER THE REGION. HIGHEST POPS WILL BE ACROSS WEST
KENTUCKY WITH CHANCES TAPERING OFF SHARPLY TO THE NORTH AND WEST.
IT IS TOO SOON TO TALK SPECIFICS WITH RESPECT TO ACCUMULATION
POTENTIAL SATURDAY NIGHT. AT THIS TIME...WE ARE ONLY FORECASTING
LOWS IN THE LOWER 30S. AND IT IS STILL NOT CLEAR EXACTLY WHEN THE
TRANSITION WILL TAKE PLACE. AND...FOR THAT MATTER...SHOULD THE
SYSTEM TRACK FARTHER SOUTH THAN FORECAST...OR FARTHER NORTH...THEN
MORE ADJUSTMENTS WILL BE REQUIRED. AT THIS TIME...IT DOES APPEAR
THERE IS AT LEAST THE POTENTIAL FOR THE RAIN TO CHANGE TO A HEAVY
WET SNOW...ESPECIALLY ACROSS WEST KENTUCKY WHERE THE GREATEST
CHANCE EXISTS FOR DEFORMATION PLACED PRECIPITATION. THIS COULD LEAD
TO SOME SLIPPERY ROAD CONDITIONS...AND ACCUMULATIONS ON ESPECIALLY
GRASSY AND ELEVATED SURFACES.
.LONG TERM /MONDAY THROUGH THURSDAY/...
THIS TIME PERIOD WILL START WITH MODERATE RIDGING ALOFT THROUGH
TUESDAY...FOLLOWED BY A SERIES OF LOW AMPLITUDE SHORTWAVES. THIS
SHORTWAVE WILL CULMINATE WITH A SURFACE REFLECTION OF A WEAK...SLOW
MOVING COLD FRONT ON LATE WEDNESDAY INTO THURSDAY...PER THE
DETERMINISTIC GFS/ECMWF GUIDANCE. ALTHOUGH THE WFO PAH FORECAST
AREA WILL REMAIN IN A BROAD...UNSETTLED SOUTHWESTERLY FLOW INTO THE
LATTER PART OF THE WEEK...MOISTURE AND INSTABILITY WILL BE OUT OF
PHASE FOR ANY ORGANIZED CONVECTION /THUNDERSTORMS/. FOR
NOW...TRANSIENT...LOW QPF...SHOWER ACTIVITY WILL BE THE PRIMARY
WEATHER ELEMENT FOR THE PERIOD FROM MONDAY THROUGH WEDNESDAY. DRY
WEATHER SHOULD RETURN FOR NEXT WEEKEND.
DESPITE THESE TRANSIENT WEATHER SYSTEMS...TEMPERATURES WILL CONTINUE
TO REMAIN AT OR ABOVE NORMALS FOR THIS TIME OF YEAR.
&&
.AVIATION...
ISSUED AT 1150 PM CST THU FEB 16 2012
GIVEN THE SHARP INVERSION AND RADIATIONAL LOSS IN THE VICINITY OF
THE SURFACE RIDGE AXIS AND CENTER...REDUCED VISIBILITIES MARKEDLY
FOR EACH OF THE TAF SITES. KEPT LOWER VFR/UPPER MVFR CONDITIONS IN
PLACE OVER KCGI...KPAH AND KOWB...BUT REDUCED VISIBILITIES INTO THE
IFR NEAR OVER KEVV WHERE THE GREATEST IMPACT IS EXPECTED DUE TO
THE FOG. ALL SITES RETURN BACK TO VFR CONDITIONS BETWEEN 14Z-16Z
FRIDAY TIME FRAME.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...DENSE FOG ADVISORY UNTIL 7 AM CST THIS MORNING FOR ILZ075>078-
080>091.
IN...NONE.
&&
SHORT TERM...NOLES
LONG TERM....SMITH
AVIATION.....SMITHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 256 AM CST FRI FEB 17 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 256 AM CST FRI FEB 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT DENSE FOG ADVISORY FOR SOUTHERN ILLINOIS TIL 7 AM. PATCHY DENSE FOG ACROSS THE REST OF THE FOUR STATE REGION THROUGH DAYBREAK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RAIN IS FORECAST TO CHANGE TO SNOW SATURDAY NIGHT...GENERALLY AFTER MIDNIGHT ACROSS THE FOUR STATE REGION. THE BEST CHANCE FOR PRECIPITATION WILL BE ACROSS WEST KENTUCKY...WITH CHANCES TAPERING OFF NORTH AND WEST OF THE OHIO RIVER. THERE IS A CHANCE FOR A MODERATE TO HEAVY WET SNOW LATE SATURDAY NIGHT INTO EARLY SUNDAY MORNING ACROSS WEST KENTUCKY...WHICH COULD ACCUMULATE ON MAINLY GRASSY AND ELEVATED SURFACES. SURFACE TEMPERATURES ARE FORECAST TO BE NEAR OR JUST ABOVE FREEZING...SO THERE IS STILL SOME UNCERTAINTY WITH RESPECT TO HOW MUCH MAY ACTUALLY ACCUMULATE. SHOULD THE STORM TRACK CHANGE...THAT WILL HAVE A PRONOUNCED INFLUENCE ON HOW FAR NORTH AND WEST THE PRECIPITATION WILL EXTEND INTO THE REGION AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. NOLES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1050 PM CST THU FEB 16 2012 ILZ075>078-080>089-INZ081-085-MOZ076-086-087-170800- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-GIBSON- POSEY-PERRY MO-BOLLINGER-CAPE GIRARDEAU- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...FORT BRANCH...POSEYVILLE...PERRYVILLE... MARBLE HILL...CAPE GIRARDEAU 1050 PM CST THU FEB 16 2012 ...PATCHY AND LOCALLY DENSE FOG LIKELY THIS EVENING... CLEAR SKIES AND LIGHT WINDS HAVE SET THE STAGE FOR THE DEVELOPMENT OF PATCHY FOG ACROSS SOUTHERN ILLINOIS...PARTS OF SOUTHEAST MISSOURI AND INTO PARTS OF SOUTHWEST INDIANA. DRIVERS PLANNING TRAVEL ON HIGHWAY 55 IN MISSOURI...ROUTE 13 AND INTERSTATE 57 IN ILLINOIS...AND INTERSTATE 64 OVER ILLINOIS AND SOUTHWEST INDIANA SHOULD BE WATCHFUL FOR THE FOG THIS EVENING AND THROUGH THE MIDNIGHT HOUR. VISIBILITY DUE TO THE FOG MAY CHANGE RAPIDLY...ESPECIALLY IN FAVORED AREAS. PLEASE DRIVE SAFELY. USE YOUR LOW BEAM HEADLIGHT AND FOG LIGHTS...IF AVAILABLE. USE YOUR TURN SIGNALS TO LET OTHER DRIVERS THAT YOU ARE CHANGING LANES OR TURNING OFF THE ROADWAY. AVOID DRIVING TOO FAST OR TWO SLOW ON THE ROADS...AND LEAVE EXTRA ROOM BETWEEN YOURSELF AND OTHER VEHICLES ON THE ROAD. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 219 AM CST FRI FEB 17 2012 ILZ092>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-171230- ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK- SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...CAIRO...MOUND CITY...METROPOLIS... FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE... ROCKPORT...HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH... MAYFIELD...SMITHLAND...BENTON...MURRAY...MARION...EDDYVILLE... CADIZ...PRINCETON...MORGANFIELD...DIXON...MADISONVILLE... HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...GREENVILLE... ELKTON...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...PIEDMONT... VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON... CHARLESTON...NEW MADRID 219 AM CST FRI FEB 17 2012 ...PATCHY DENSE FOG WILL CONTINUE ACROSS SOUTHEAST MISSOURI...THE SOUTHERN TIP OF ILLINOIS...WEST KENTUCKY AND SOUTHWEST INDIANA THROUGH THE EARLY MORNING HOURS... VISIBILITIES BELOW 1 MILE IN PATCHY FOG WILL PERSIST THROUGH DAYBREAK. THE VISIBILITY MAY BE 1/4 MILE OR LESS IN A FEW LOCATIONS AS WELL. TRAVELERS SHOULD EXERCISE CAUTION OVERNIGHT...AS RAPID CHANGES IN VISIBILITY WILL REMAIN LIKELY. NOLES
The national radar mosaic for the moment the first event began.
13 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363682, 363684, 363685, 363686, 363687, 363688, 363689, 363690, 363692, 363693, 363694, 363695, 363696.